Existence of Periodic Solutions for a Delayed Ratio-Dependent Three-Species Predator-Prey Diffusion System on Time Scales
© Zhenjie Liu. 2009
Received: 3 September 2008
Accepted: 21 January 2009
Published: 3 February 2009
This paper investigates the existence of periodic solutions of a ratio-dependent predator-prey diffusion system with Michaelis-Menten functional responses and time delays in a two-patch environment on time scales. By using a continuation theorem based on coincidence degree theory, we obtain suffcient criteria for the existence of periodic solutions for the system. Moreover, when the time scale is chosen as or , the existence of the periodic solutions of the corresponding continuous and discrete models follows. Therefore, the methods are unified to provide the existence of the desired solutions for the continuous differential equations and discrete difference equations.
which incorporates mutual interference by predators, where is a Michaelis-Menten type functional response function. Equation (1.1) has been studied by many authors and seen great progress (e.g., see [6–11]).
In order to consider periodic variations of the environment and the density regulation of the predators though taking into account delay effect and diffusion between patches, more realistic and interesting models of population interactions should take into account comprehensively other than one or two aspects. On the other hand, in order to unify the study of differential and difference equations, people have done a lot of research about dynamic equations on time scales. The principle aim of this paper is to systematically unify the existence of periodic solutions for a delayed ratio-dependent predator-prey system with functional response and diffusion modeled by ordinary differential equations and their discrete analogues in form of difference equations and to extend these results to more general time scales. The approach is based on Gaines and Mawhin's continuation theorem of coincidence degree theory, which has been widely applied to deal with the existence of periodic solutions of differential equations and difference equations.
which is the discrete time ratio-dependent predator-prey diffusive system of three species with time delays and is also a discrete analogue of (1.6).
A time scale is an arbitrary nonempty closed subset of the real numbers . Throughout the paper, we assume the time scale is unbounded above and below, such as and . The following definitions and lemmas can be found in .
A function is said to be rd-continuous if it is continuous at right-dense points in and its left-sided limits exists (finite) at left-dense points in . The set of rd-continuous functions will be denoted by .
provided this limit exists, and one says that the improper integral converges in this case.
Definition 2.5 (see ).
Definition 2.6 (see ).
Every rd-continuous function has an antiderivative.
Every continuous function is rd-continuous.
Let be two Banach spaces, let be a linear mapping, and let be a continuous mapping. If is a Fredholm mapping of index zero and there exist continuous projectors and such that , , then the restriction is invertible. Denote the inverse of that map by . If is an open bounded subset of , the mapping will be called -compact on if is bounded and is compact. Since is isomorphic to , there exists an isomorphism .
Lemma 2.11 (Continuation theorem ).
Lemma 2.12 (see ).
3. Existence of Periodic Solutions
Take , where is taken sufficiently large such that , and such that each solution of the system satisfies if the system (3.35) has solutions. Now take . Then it is clear that verifies the requirement (a) of Lemma 2.11.
If and in (1.6), then the system (1.6) reduces to the continuous ratio-dependence predator-prey diffusive system proposed in .
The result in Corollary 3.5 is same as those for the corresponding continuous and discrete systems.
The author is very grateful to his supervisor Prof. M. Fan and the anonymous referees for their many valuable comments and suggestions which greatly improved the presentation of this paper. This work is supported by the Foundation for subjects development of Harbin University (no. HXK200716) and by the Foundation for Scientific Research Projects of Education Department of Hei-longjiang Province of China (no. 11513043).
- Beretta E, Kuang Y: Convergence results in a well-known delayed predator-prey system. Journal of Mathematical Analysis and Applications 1996,204(3):840-853. 10.1006/jmaa.1996.0471MATHMathSciNetView ArticleGoogle Scholar
- Gopalsamy K: Stability and Oscillations in Delay Differential Equations of Population Dynamics, Mathematics and Its Applications. Volume 74. Kluwer Academic Publishers, Dordrecht, The Netherlands; 1992.View ArticleGoogle Scholar
- Kuang Y: Delay Differential Equations with Applications in Population Dynamics, Mathematics in Science and Engineering. Volume 191. Academic Press, Boston, Mass, USA; 1993:xii+398.Google Scholar
- Kuang Y: Rich dynamics of Gause-type ratio-dependent predator-prey system. In Differential Equations with Applications to Biology (Halifax, NS, 1997), Fields Institute Communications. Volume 21. American Mathematical Society, Providence, RI, USA; 1999:325-337.Google Scholar
- Arditi R, Ginzburg LR: Coupling in predator-prey dynamics: ratio-dependence. Journal of Theoretical Biology 1989,139(3):311-326. 10.1016/S0022-5193(89)80211-5View ArticleGoogle Scholar
- Fan M, Wang K: Periodicity in a delayed ratio-dependent predator-prey system. Journal of Mathematical Analysis and Applications 2001,262(1):179-190. 10.1006/jmaa.2001.7555MATHMathSciNetView ArticleGoogle Scholar
- Fan M, Wang Q: Periodic solutions of a class of nonautonomous discrete time semi-ratio-dependent predator-prey systems. Discrete and Continuous Dynamical Systems. Series B 2004,4(3):563-574.MATHMathSciNetView ArticleGoogle Scholar
- Hsu S-B, Hwang T-W, Kuang Y: Global analysis of the Michaelis-Menten-type ratio-dependent predator-prey system. Journal of Mathematical Biology 2001,42(6):489-506. 10.1007/s002850100079MATHMathSciNetView ArticleGoogle Scholar
- Jost C, Arino O, Arditi R: About deterministic extinction in ratio-dependent predator-prey models. Bulletin of Mathematical Biology 1999,61(1):19-32. 10.1006/bulm.1998.0072View ArticleGoogle Scholar
- Xiao D, Ruan S: Multiple bifurcations in a delayed predator-prey system with nonmonotonic functional response. Journal of Differential Equations 2001,176(2):494-510. 10.1006/jdeq.2000.3982MATHMathSciNetView ArticleGoogle Scholar
- Xu R, Chen L: Persistence and global stability for a three-species ratio-dependent predator-prey system with time delays in two-patch environments. Acta Mathematica Scientia. Series B 2002,22(4):533-541.MATHMathSciNetGoogle Scholar
- Huo H-F, Li W-T: Periodic solution of a delayed predator-prey system with Michaelis-Menten type functional response. Journal of Computational and Applied Mathematics 2004,166(2):453-463. 10.1016/j.cam.2003.08.042MATHMathSciNetView ArticleGoogle Scholar
- Bohner M, Peterson A: Dynamic Equations on Time Scales: An Introduction with Applications. Birkhäuser, Boston, Mass, USA; 2001:x+358.View ArticleGoogle Scholar
- Kaufmann ER, Raffoul YN: Periodic solutions for a neutral nonlinear dynamical equation on a time scale. Journal of Mathematical Analysis and Applications 2006,319(1):315-325. 10.1016/j.jmaa.2006.01.063MATHMathSciNetView ArticleGoogle Scholar
- Gaines RE, Mawhin JL: Coincidence Degree, and Nonlinear Differential Equations, Lecture Notes in Mathematics. Volume 568. Springer, Berlin, Germany; 1977:i+262.Google Scholar
- Bohner M, Fan M, Zhang J: Existence of periodic solutions in predator-prey and competition dynamic systems. Nonlinear Analysis: Real World Applications 2006,7(5):1193-1204. 10.1016/j.nonrwa.2005.11.002MATHMathSciNetView ArticleGoogle Scholar
- Wen S, Chen S, Mei H: Positive periodic solution of a more realistic three-species Lotka-Volterra model with delay and density regulation. Chaos, Solitons and Fractals. In press
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.